manuscripta mathematica

, Volume 28, Issue 1–3, pp 101–108 | Cite as

Minimal graphs

  • James Eells


Elementary properties of harmonic maps between Riemannian manifolds are interpreted via their graphs, viewed as nonparametric minimal submanifolds (Proposition 1). Then examples, are given of nonparametric submanifolds of compact Riemannian manifolds which cannot be deformed-through nonparametric submanifolds-to nonparametric minimal submanifolds (Propositions 2 and 4).


Riemannian Manifold Number Theory Algebraic Geometry Topological Group Elementary Property 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    EELLS, J. and L. LEMAIRE,A report on harmonic maps. Bull. London Math. Soc. 10, 1–68 (1978)Google Scholar
  2. [2]
    EELLS, J. and L. LEMAIRE,On the construction of harmonic and holomorphic maps between surfaces. (To appear)Google Scholar
  3. [3]
    EELLS, J. and J. H. SAMPSON,Harmonic mappings of Riemannian manifolds. Am. J. Math. 86, 109–160 (1964)Google Scholar
  4. [4]
    EELLS, J. and J. C. WOOD,Restrictions on harmonic maps of surfaces. Topology 15, 263–266 (1976)Google Scholar
  5. [5]
    LAWSON, H. B.,Complete minimal surfaces in S3. Ann. Math. 92, 335–374 (1970)Google Scholar
  6. [6]
    LAWSON, H. B. and R. OSSERMAN,Non-existence, non-uniqueness and irregularity of solutions to the minimal surface system. Acta Math. 139, 1–17 (1977)Google Scholar
  7. [7]
    LEMAIRE, L.,On the existence of harmonic maps. University of Warwick Thesis (1977)Google Scholar
  8. [8]
    OSSERMAN, R.,Minimal varieties. Bull. Amer. Math. Soc. 75, 1092–1120 (1969)Google Scholar
  9. [9]
    OSSERMAN, R.,A survey of minimal surfaces. Van Nostrand Math. Studies 25 (1969)Google Scholar
  10. [10]
    OSSERMAN, R.,Some properties of solutions to the minimal surface system for arbitrary codimension. Proc. Symp. Pure Math. Amer. Math. Soc. 15, 283–291 (1970)Google Scholar

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • James Eells
    • 1
  1. 1.Mathematics InstituteUniversity of WarwickCoventryEngland

Personalised recommendations